neuropsychiatric reactions to cimetidine. Psychosomatics 23:57~2.1982
7. Gwee MCE. Cheah LS: Actions of cimetidine and ranitidine at some cholinergic sites: implications in toxicology and anesthesia. Life Sci 39:383-388. 1986 8. Epstein CM. Klopper J: Ranitidine headache. Headache
25:392-393.1985 9. Price W. Coli L. Brandstetter RD. et 31: Ranitidine-associated hallucinations. Eur J Clin Phormaco/29:375-376. 1985 10. Patterson J: Mania associated with intravenous ranitidine therapy. South Med J 80: 1467. 1987
Ventricular Tachycardia Associated With Desipramine and Thioridazine E. WILENS. M.D. THEODORE A. STERN. M.D. TIMOTHY
arly reports of the effects of overdose with tricyclic antidepressants '-S gave rise to a1ann concerning the drugs' cardiovascular side effects, such as arrhythmias, conduction disturbances, and orthostatic hypotension. Sudden death has also been reported in patients being treated with tricyclic antidepressants and neuroleptics. 6 Further concern developed after case reports suggested that even patients without significant heart disease can be susceptible to complications such as ventricular ectopy7 and conduction abnormalities 2 when they are treated with tricyclic antidepressants. Even today, while , there is abundant evidence ·2.8•9 that overdoses of tricyclic antidepressants can be life-threatening, relatively little information is available on the cardiovascular risks of treatment with tricyclic antidepressants and phenothiazines at levels that normally are not toxic. Unfortunately, a paucity of information exists on the clinical cardiac effects and electrocardiographic (ECG) changes associated with the
Received October 24. 1988; revised April 4. 1989; accepted April 26. 1989. From the Psychiatric Consultation Service. Massachusetts General Hospital. Boston. Address reprint requests to Dr. Stem. Massachusetts General Hospital. Warren 607. Boston. MA 02114. Copyright © 1990 The Academy of Psychosomatic Medicine. 100
coadministration of these two commonly used classes of psychotropic agents. We describe the case of a young depressed woman who had several episodes of hemodynamically compromising ventricular tachycardia (VT) while taking commonly prescribed doses of desipramine and thioridazine. We also discuss management strategies for this condition.
Case Report A 38-year-old married white woman with a history of borderline hypertension, peptic ulcer disease, and depression was seen in the emergency room two weeks after her discharge from a psychiatric hospital. Her only medications were desipramine 50 mg tid and thioridazine 100 mg tid, which were started during the psychiatric hospitalization. Prior to that admission, the only psychotropic medication she had received was thioridazine 50 mg tid; no cardiovascular side effects had been detected. When seen in the emergency room, she complained of depersonalization and an inability to control her behavior. She was dyspneic, tremulous, and diaphoretic. Evaluation revealed hypotension and a monomorphic. sustained ventricular tachycardia with a corrected QT interval (QTc) of 0.48 seconds (normal corrected QTc,